Antidementia Medication (Acetylcholinesterase Inhibitors - Aricept, Exelon)
Patel BB & Holland NW. Adverse effects of acetylcholinesterase inhibitors. Clinical Geriatrics. 2011. Pp 27 - 30

 

Dementia is an underrecognized and underdiagnosed condition in the quickly growing elderly populace accounting for 60% to 80% of all dementia instances. Acetylcholinesterase inhibitors (AChEIs) are typically prescribed to treat signs and symptoms of cognitive and functional decline in patients with Alzheimer’s disease. 2nd generation AChEIs are primarily used due to their more advantageous side-effect profiles and due to safety concerns (there have recently been accounts of hepatotoxicity with tacrine usage).

There are currently 3 “second-generation” AChEIs authorised by the Food and drug administration:

• Donepezil hydrochloride (1997)

• Rivastigmine tartrate (2000); and

• Galantamine hydrobromide (2001);

Donepezil is labeled for utilization in all phases of dementia. Galantamine and rivastigmine are labeled for use in mild-to-moderate dementia. The side effects manifest as symptoms that can be expected from both central and peripheral cholinergic excess. Several physicians are not aware of the array of prospective side effects of these drugs

Scenario 1:

Dr. B was an 88-year-old gentleman who had dementia for a number of years. Dr. B was originally started on donepezil 5 milligrams every day, and this was raised following several months to 10 milligrams daily. Around 3 months into his therapy, he started having loose, watery stools up to six times every day. He subsequently presented to a geriatric principal care clinic, and donepezil was discontinued. Dr. B was seen in follow-up 2 weeks afterwards, and both the rhinorrhea and looseness of the bowels had totally settled.

Scenario 2:

Mr. R was an 85-year-old man with a background of hypertension, extreme osteroarthritis, and asbestosis, as well as a several-month record of increasing confusion. Cognitive testing revealed moderate dementia, and he was started on galantamine 4 mg two times every day, which was titrated to 8 mg twice daily after 6 weeks. Mr. R presented to the emergency unit (ED) with syncope several months after the galantamine was titrated. Initial workup in the ED disclosed type-II second-degree atriovehtricular block and bradycardia. The patient was evaluated by a cardiologist, who believed that the probable cause of his syncope had been type II second-degree atrioventricular block associated with galantamine. Galantamine was subsequently stopped.

Known and Lesser-known Side Effects of Acetylcholinesterase Inhibitors

Known Side Effects:

Nausea
Vomiting
Diarrhea
Anorexia

Lesser-known Side Effects:

Rhinitis
Fatigue
Lower-leg cramps
Sleeplessness
Strange dreams
Myasthenia
Asthenia
Tremor
Dizziness
Headaches
Bradycardia
Orthostatic hypotension
Syncope
Urinary incontinence
Seizures
Gastrointestinal bleeding
Hepatitis
Extrapyramidal symptoms

Side Effects of Acetylcholinesterase Inhibitors

The most common cholinergic side effects of AChEIs include: the intestinal tract (20%), nausea (11-47%), vomiting (10-31%), diarrhea (5-19%), and anorexia (4-17%). These types of side effects can be minimized with the utilization of lengthier titration intervals and the administration of these medications along with food.

Lesser-known side effects, in less than 5% of patients and can be life-threatening, include: rhinitis, exhaustion, leg cramps, sleeping disorders, abnormal dreams, myasthenia, asthenia, tremor, dizziness, headaches, bradycardia, orthostatic hypotension, syncope, urinary incontinence, seizures, gastrointestinal hemorrhage, extrapyramidal symptoms, and very rarely, liver dysfunction including hepatitis. Reports of hallucinations, hostile conduct, and frustration, which resolved on dosage diminishment or discontinuation of treatment have been observed. Acute vomiting with esophageal rupture has additionally been documented with the use of rivastigmine.

Safeguards in the Use of Acetylcholinesterase Inhibitors

Clinicians should be careful when recommending AChEIs to sufferers with a background of bradycardia, heart block, and syncope because they are at a significantly higher chance of adverse effects from central and peripheral muscarinic arousal ensuing in a vagotonic impact on the cardiovascular system. Hospital visits for syncope happen to be more regular in individuals who were using AChEIs versus controls and were more likely to have hospital trips for bradycardia. Cholinergic substances can decrease the seizure threshold; consequently, AChEIs ought to be prescribed with a great deal of caution in those with a history of seizure disorder and persistent alcoholism. Too much excitement of nicotinic receptors can lead to muscle cramps and weakness. Individuals who are at risk of developing intestinal ulcers and those who are taking nonsteroidal anti-inflammatory medications ought to be meticulously followed for signs and symptoms due to the enhanced secretion of gastric acid generated by enhanced quantities of Ach. Bronchial asthma and long-term obstructive pulmonary diseases can additionally be made worse with the use of AChEIs due to heightened bronchial secretions.

Increasing the Tolerability of Acetylcholinesterase Inhibitors

Gradual dose titration, as already pointed out, can be advantageous in patients who are suffering with gastrointestinal side effects. Lowering the dose and administering these drugs along with meals can additionally be beneficial. Lessening the dosage temporarily for a few days can also be helpful in increasing tolerability. A 4- to 6-week dose titration is often necessary to accomplish higher dosing while minimizing side effects.

Clinical Pearls Relevant to Acetylcholinesterase Inhibitors

• Knowledge of the lesser-known side effects of AChEIs is important when caring for the aging population.
• The price, efficacy, possible side effects, and risks as opposed to benefits should be carefully taken into consideration on an individual basis prior to the utilization of these types of medications.
• Optimal dosing, gradual titration, and administration with meals may enhance tolerability and minimize side effects.
• A baseline electrocardiogram and evaluation for orthostasis are vital prior to the initiation of these medications to avoid cardiovascular problems.
• Stopping these medications (ie, “a medication holiday”) for a length of time can be useful in determining if specific symptoms are attributable to these types of medications.
• Be cautious when utilizing these medications in patients who are losing pounds or who are currently underweight.

Summary

It is essential for clinicians to be conscious of the side effects of AChEIs. These medicines are currently the pillar of treatment plan of dementia and Alzheimer’s disease, but ought to be utilized with a great degree of caution and ongoing monitoring. The possible side effects, efficiency, and value of these drugs should be talked over with patients and their care providers. Several scientific pearls can be gleaned related to the use of AChEIs (see Table III). Most notably, rather than incorporating more medications to treat “side effects,” doctors should be decreasing polypharmacy and stopping the drugs that add to unpleasant effects. Although syncope and dizziness are less frequently reported side effects, nevertheless, in our experience in a large outpatient geriatric clinic, we have seen numerous causes of syncope associated with AChEIs. Close attention should be paid to orthostatic findings and baseline electrocardiograms should be obtained prior to starting these products.

 

 

Testimonial

“Under the care of Leo J. Borrell, M.D. since December 2001, I have seen a remarkable improvement in my mother’s condition. She is responding dramatically to the new regiment Dr. Borrell has prescribed”

- Beth Rose

Articles

Oct 24, 2008

A Comprehensive Review of Psychiatric Care in Long-Term Care Facilities

 by Dr. Leo J. Borrell, featured in Assisted Living Consul. A HealthCom Media Publication

Feb 3, 2008

The Interdisciplinary Team; The Role of the Psychiatrist

by Dr. Leo J. Borrell, featured in Assisted Living Consult for November/December 2006. A HealthCom Media Publication

Jsn 14, 2008

Psychiatric Options in the Treatments of Seniors

by Dr. Leo J. Borrell, featured in Assisted Living Consult for September/October 2006. A HealthCom Media Publication